Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Topeka, KS

May 2, 2006Lyon County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2006, 9:05 PM CDT for Lyon County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 9:05 PM CDT (02:05 UTC)
Expired
May 2, 2006, 9:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Lyon County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 030207
SVRTOP
KSC111-030245-
/O.NEW.KTOP.SV.W.0096.060503T0205Z-060503T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
905 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF AMERICUS...OR ABOUT 13 MILES
  NORTHWEST OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUSHONG...
  ALLEN...
  ADMIRE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 143.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3871 9634 3842 9633 3849 9600 3873 9616

$$
1 follow-up statement
000 
WWUS53 KTOP 030229
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
929 PM CDT TUE MAY 2 2006

KSC111-030245-
/O.CON.KTOP.SV.W.0096.000000T0000Z-060503T0245Z/
LYON-
929 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN LYON COUNTY...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BUSHONG...OR ABOUT 15 MILES NORTH OF EMPORIA...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BUSHONG...ALLEN AND ADMIRE.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 132 AND 145.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3871 9634 3845 9631 3849 9600 3873 9609

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:50 PM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 2, 3:50 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT TUE MAY 2 2006

.DISCUSSION...

SFC OBS SHOW TEMPERATURES IN THE 70S ACROSS THE AREA...WITH 60F
DEWPOINTS MOVING INTO SOUTH CENTRAL AND SE KS. UPPER WAVE PER WV
IMAGERY MOVING THOROUGH NE AND SD...AND SOUTHWEST INTO NW KS. FRONT
HAS BROUGHT STRONG GUSTY WINDS INTO THE HIGH PLAINS THIS AFTERNOON.

FOR TONIGHT AND WEDNESDAY...THUNDERSTORMS WITH HEAVY RAINFALL STILL
PRIMARY CONCERN.  SEVERAL FEATURES NEED ATTENTION...THE FIRST OF
WHICH WILL BE STORMS FIRING ALONG THE DRYLINE IN SW KS AND
PROPAGATING EASTWARD.  SECOND CONCERN WILL BE WARM AIR ADVECTION
SHOWERS AND STORMS DEVELOPING IN THE EVENING INTO THE EARLY MORNING
HOURS AS THE LLJ INCREASES...AND LASTLY MAIN FRONT PROGGED TO PUSH
THROUGH DURING THE DAY WEDNESDAY. MODEL RUNS VARY ON WHICH FEATURE
GETS THE MOST EMPHASIS...WITH 12Z RUNS CONSOLIDATING THE 3 OVER THE
AREA BY MORNING WHILE 18Z RUNS EMPHASIZE THE WAA AND FRONTAL
BOUNDARY MORE.

IN ANY CASE...WITH 25-40KTS 0-6KM SHEAR AND CAPES 1-2K J/KG ACROSS
MUCH OF THE AREA...HAIL THREAT EXISTS ALONG WITH HEAVY RAINFALL.
GUIDANCE INDICATES MOST BASINS COULD TAKE ANOTHER 1.5 INCHES BEFORE
FLOODING BECOMES A PROBLEM...HOWEVER LOCALLY HEAVY RAINFALL WILL
NEED TO BE WATCHED. 850MB WINDS VEER AROUND TO THE WEST AT 12Z...AND
WITH CORFIDI VECTORS WEST NORTHWEST 25-30KTS THINK STORMS WILL
CONTINUE TO MOVE...ALTHOUGH SOME TRAINING WILL BE POSSIBLE.

THINK THE FRONT WILL GET A SOUTHWARD PUSH FROM OVERNIGHT/EARLY
MORNING CONVECTION...AND MODELS MAY BE A BIT FAR NORTH FOR THE
AFTERNOON WITH POSITION. HAVE DIMINISHED POPS NW TO SE IN THE
AFTERNOON.

AS ANOTHER IN A SERIES OF SHORTWAVES PASSES ACROSS THE CWA...SHOWERS
AND THUNDERSTORMS ARE STILL POSSIBLE ALONG AND NORTH OF THE FRONT
WEDNESDAY NIGHT...MAINLY SOUTH OF I-70...WITH A SLIGHT CHANCE FOR
SHOWERS TO THE NORTH.  DRIER AIR WILL GRADUALLY WORK SOUTHWARD ON
INTO THURSDAY. WITH WEST TO SOUTHWEST FLOW ALOFT ABOVE THE COOLER
AIR...STILL A SLIGHT CHANCE FOR SHOWERS MOST AREAS WITH A CHANCE FOR
SOME THUNDER SOUTHERN CWA. A SLIGHT CHANCE FOR SHOWERS WILL LINGER
INTO FRIDAY MAINLY ACROSS THE SOUTHERN CWA. TEMPERATURES WILL BE
COOL BEHIND THE FRONT WITH NORTHEAST FLOW...CLOUDS AND PRECIP
CHANCES WEDNESDAY NIGHT INTO FRIDAY. HAVE LOWERED HIGHS SLIGHTLY FOR
THURSDAY AND FRIDAY WITH HIGHS IN THE MIDDLE 60S WITH LOWS IN THE
MIDDLE 40S TO AROUND 50.

AS THE NEXT SHORTWAVE EMERGING INTO THE SOUTHERN PLAINS FROM THE
ROCKIES PASSES MAINLY TO THE SOUTH OF THE CWA...EXPECT DRIER
NORTHEAST FLOW TO PREVAIL ON INTO THE WEEKEND AND KEEP THE CWA DRY
AS PRECIP SHOULD STAY JUST SOUTH OF THE CWA. WITH DECREASING CLOUDS
AND DRY AIR HOLDING INTO PLACE WITH LIGHTER WINDS...LOWS SATURDAY
AND SUNDAY WILL BE COOL WITH READINGS IN THE LOW TO MIDDLE
40S.

THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES SUNDAY NIGHT
AND MONDAY AS A SHORTWAVES MOVES ACROSS THE NORTHERN PLAINS AND
UPPER MS VALLEY WITH ANOTHER COLD FRONT. WITH THE WAA/MOISTURE
ADVECTION AHEAD OF THE WAVE AND FRONT SUNDAY NIGHT THEN BOUNDARY
LINGERING MONDAY...HAVE ADDED SLIGHT CHANCE POPS THEN DRY ON
TUESDAY. WILL KEEP HIGHS IN THE MIDDLE 70S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 2, 4:40 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT TUE MAY 2 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-031400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY BY LATE EVENING ACROSS NORTH CENTRAL
KANSAS...THEN OVER MUCH OF THE NORTHEAST AND EAST CENTRAL AREAS
AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL STILL BE LIKELY ACROSS MUCH OF THE AREA
WEDNESDAY MORNING TO THE SOUTH OF I 70. SOME OF THE STORMS MAY
PRODUCE HAIL...GUSTY WINDS AND HEAVY RAINFALL. A CHANCE FOR
THUNDERSTORMS WILL THEN LINGER INTO THE AFTERNOON AS WELL BUT ARE
NOT EXPECTED TO BE SEVERE.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT INTO
THURSDAY TO THE SOUTH OF I 70...BUT ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:43 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.